Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 18, NWS Amarillo, TX

August 28, 20164 counties in Texas

NWS Amarillo, TX issued this flash flood warning at Aug 28, 2016, 5:09 PM CDT for 4 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 5:09 PM CDT (22:09 UTC)
Expired
Aug 28, 2016, 8:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 102 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:10 PM CDTFLASH FLOODMclean, TXREPORTED EIGHT INCHES OF STANDING WATER ON INTERSTATE 40.
Aug 28, 5:10 PM CDTFLASH FLOODMclean, TXREPORTED EIGHT INCHES OF STANDING WATER ON INTERSTATE 40 AROUND MILE MARKER 140 TO 150. REPORT OF CARS GOING OFF THE INTERSTATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WGUS54 KAMA 282209
FFWAMA
TXC087-129-179-483-290115-
/O.NEW.KAMA.FF.W.0018.160828T2209Z-160829T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 815 PM CDT
          
* AT 508 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO FOUR INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MCLEAN...LELA...LAKE MCCLELLAN...ALANREED AND KELLERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3543 10035 3509 10033 3506 10094 3538 10098

$$

SCHNEIDER
1 follow-up statement
356 
WGUS74 KAMA 290031
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT SUN AUG 28 2016

TXC087-129-179-483-290115-
/O.CON.KAMA.FF.W.0018.000000T0000Z-160829T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLLINGSWORTH TX-WHEELER TX-GRAY TX-DONLEY TX-
731 PM CDT SUN AUG 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHWESTERN COLLINGSWORTH...SOUTHWESTERN WHEELER...SOUTHERN GRAY AND
NORTHEASTERN DONLEY COUNTIES...

AT 731 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. TWO TO FOUR INCHES OF RAIN HAVE ALREADY FALLEN.  FLASH FLOODING
IS ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MCLEAN...LELA...LAKE MCCLELLAN...ALANREED AND KELLERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3543 10035 3509 10033 3506 10094 3538 10098

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:17 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 28, 2:17 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
217 PM CDT SUN AUG 28 2016

.DISCUSSION...
An MCV located near Amarillo, TX early this afternoon will combine
with plenty of moisture and instability to help produce showers and
thunderstorms across the eastern panhandles this afternoon and
evening. An upper level low over the 4 corners will provide lift and
diffluence to the western panhandles this afternoon and overnight.
These dynamics will hook up with the subtropical moisture to bring
showers and thunderstorms to the western panhandles this afternoon
into the overnight.

Persistence is the word for this forecast, so that means keep the
chances of rain going.  The south to southwest flow aloft will
continue to bring subtropical moisture across the panhandles and
this moisture will combine with instability and a few short wave
troughs to help produce showers and thunderstorms across parts of
the panhandles through at least Thursday.  But late in the week the
pattern may change to where the subtropical moisture is no longer
over the panhandles, but there still may be slight chance of rain
even beyond Thursday as the shear increases and combines with the
instability to produce showers and thunderstorms.

Temperatures may be close to a little below climatology over the
next couple of days given the extra cloud cover. Temperatures should
warm above climo by end of the week as shower and thunderstorm
activity becomes more isolated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  80  64  79  63 /  60  50  60  50  50
Beaver OK                  65  85  65  84  65 /  40  50  50  40  60
Boise City OK              61  78  60  78  61 /  60  50  60  40  60
Borger TX                  68  82  67  82  66 /  50  50  50  50  50
Boys Ranch TX              62  81  62  80  62 /  60  50  60  50  60
Canyon TX                  62  80  62  79  63 /  60  50  60  50  60
Clarendon TX               66  82  65  83  65 /  50  40  50  50  50
Dalhart TX                 63  80  62  79  62 /  60  50  60  50  60
Guymon OK                  65  82  64  82  64 /  60  50  50  40  60
Hereford TX                63  80  62  79  62 /  60  50  60  60  60
Lipscomb TX                67  84  67  85  67 /  40  50  40  40  60
Pampa TX                   65  83  65  83  66 /  50  50  50  50  50
Shamrock TX                68  85  67  85  68 /  40  40  40  40  50
Wellington TX              69  86  68  87  68 /  40  40  40  40  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

3/15
Hazardous weather outlook, Aug 28, 3:05 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN AUG 28 2016

OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
305 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE ACROSS THE PANHANDLES THROUGH TONIGHT.
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
MAY LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH SATURDAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD
TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 28, 12:54 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1254 PM CDT SUN AUG 28 2016

TXZ005-281830-
LIPSCOMB TX-
1254 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIPSCOMB COUNTY UNTIL 130
PM CDT...

AT 1254 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES EAST OF FOLLETT TO 6 MILES
NORTHWEST OF HIGGINS. MOVEMENT WAS NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FOLLETT AND HIGGINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3606 10025 3650 10019 3650 10000 3606 10000
TIME...MOT...LOC 1754Z 192DEG 16KT 3644 10009 3618 10011

JC
Special weather statement, Aug 28, 1:41 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
141 PM CDT SUN AUG 28 2016

OKZ003-TXZ005-010-281945-
BEAVER OK-LIPSCOMB TX-HEMPHILL TX-
141 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER...
NORTHEASTERN HEMPHILL AND EASTERN LIPSCOMB COUNTIES UNTIL 245 PM
CDT...

AT 140 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF SLAPOUT TO 8 MILES
NORTHEAST OF LAKE MARVIN. MOVEMENT WAS NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FOLLETT...HIGGINS AND SLAPOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS. DO NOT DRIVE INTO AREAS WHERE BLOWING DUST RESTRICTS
VISIBILITY.

&&

LAT...LON 3596 10026 3664 10018 3665 10000 3595 10000
TIME...MOT...LOC 1840Z 191DEG 13KT 3654 10003 3600 10010

JC
Special weather statement, Aug 28, 4:15 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT SUN AUG 28 2016

TXZ010-014-015-019-020-282215-
GRAY TX-DONLEY TX-WHEELER TX-HEMPHILL TX-COLLINGSWORTH TX-
415 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH...WHEELER...
SOUTHEASTERN GRAY...SOUTHWESTERN HEMPHILL AND NORTHEASTERN DONLEY
COUNTIES UNTIL 515 PM CDT...

AT 415 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF LORA TO 12 MILES SOUTH OF
MCLEAN. MOVEMENT WAS SOUTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WELLINGTON...SHAMROCK...BRISCOE...WHEELER...MCLEAN...LUTIE...LELA...
TWITTY...SAMNORWOOD...QUAIL...DOZIER...NEW MOBEETIE...
KELLERVILLE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3502 10065 3580 10048 3553 10000 3534 10000
      3475 10014 3475 10034
TIME...MOT...LOC 2115Z 310DEG 20KT 3569 10044 3506 10058

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:07 PM CDTSpecial Weather StatementAMARoberts53 min
Aug 28, 12:54 PM CDTSpecial Weather StatementAMALipscomb36 min
Aug 28, 1:41 PM CDTSpecial Weather StatementAMALipscomb64 min
Aug 28, 2:19 PM CDTAreal Flood AdvisoryAMALipscomb4 hr
Aug 28, 4:15 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler60 min
Aug 28, 5:03 PM CDTAreal Flood AdvisoryAMACollingsworth, Donley, Gray, Wheeler57 min
Aug 28, 5:05 PM CDTAreal Flood AdvisoryAMAHemphill, Lipscomb, Wheeler3 hr
Aug 28, 6:49 PM CDTSpecial Weather StatementAMAHutchinson56 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.